Medline ® Abstract for Reference 91
of 'Toxicity of molecularly targeted antiangiogenic agents: Non-cardiovascular effects'
Gastrointestinal ulceration as a possible side effect of bevacizumab which may herald perforation.
Tol J, Cats A, Mol L, Koopman M, Bos MM, van der Hoeven JJ, Antonini NF, van Krieken JH, Punt CJ
Invest New Drugs. 2008 Aug;26(4):393-7. Epub 2008 Mar 12.
Chemotherapy plus bevacizumab is currently considered as the standard 1st line treatment of advanced colorectal cancer (ACC). Whereas GI perforation is a known side effect of bevacizumab, the development of GI ulcers has not been reported. We identified 18 patients with ACC who participated in a phase III multicentre trial which included chemotherapy and bevacizumab, who developed a GI ulcer (n = 6), perforation (n = 8) or both (n = 4). The risk of developing a symptomatic GI ulcer or perforation was 1.3% and 1.6%, respectively. Central review of the histology specimens showed ulceration and/or granulation tissue with neovascularisation. The majority (89%) of events developed early during treatment. Given these observations, as well as the relationship between VEGF and mucosal injury healing, we suggest that GI ulcers may occur as a side effect of treatment with bevacizumab and may herald perforation.
Department of Medical Oncology, Radboud University Nijmegen Medical Centre, P.O. Box 9101, 6500 HB Nijmegen, The Netherlands.